Connecticut, 2008

Flash Flooding and Hail in Connecticut, June 14, 2008

June 14, 2008 · NWS ALY · 9 events in 1 county or zone

The combination of a cold front approaching from the west, and a warm and very moist air mass in place, led to the development of numerous showers and thunderstorms across northwest Connecticut during the afternoon and early evening hours of Saturday June 14th. Some of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a cold front approaching from the west, and a warm and very moist air mass in place, led to the development of numerous showers and thunderstorms across northwest Connecticut during the afternoon and early evening hours of Saturday June 14th. Some of the thunderstorms became severe. In addition, locally very heavy rainfall produced flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 14, 12:20 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 14, 12:20 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
120 PM EDT SAT JUN 14 2008

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE EAST FROM THE OHIO VALLEY AND
EASTERN GREAT LAKES REGION ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND...WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH
THE EVENING. WEAK HIGH PRESSURE WILL BRIEFLY BUILD IN FROM THE OHIO
VALLEY FOR FATHERS DAY...FOLLOWED BY MORE UNSETTLED WEATHER FOR
THE START OF THE NEW WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE VISIBLE SATELLITE PICTURE CONTINUES TO SHOW CLOUDS INCREASING
ACROSS ERN NY AND WRN NEW ENGLAND IN ADVANCE OF A SLOW MOVING COLD
FRONT AND ITS ASSOCIATED PREFRONTAL TROUGH. THERE IS A FINE
DEMARCATION OF THE COLD FRONT EAST OF MI ON THE IR/VISIBLE LOOP.

WE ARE SEEING SOME ISOLD-SCT SHOWERS POP UP OVER THE SRN
ADIRONDACKS...ERN CATSKILLS AND SRN GREEN MTNS. THE 12Z KALB
SOUNDING SHOWS A NOTICEABLE INCREASE IN PRECIPITABLE WATER WITH A
VALUE SLIGHTLY IN EXCESS OF 1.9. THE WINDS IN THE LOWER TO MID
TROPOSPHERE ARE VERY WEAK WITH BARELY 20 KTS AT 500 MB. THE 12Z
SOUNDINGS FROM KBUF...KALB...AND KOKX YIELD AROUND 500 J/KG OF
SURFACE BASED CAPE. THE 15Z LAPS DATA DEPICTS POCKETS OF SBCAPE IN
THE 1000-2000 J/KG RANGE...ESPECIALLY SOUTH AND EAST OF KALB.

WE BELIEVE THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE
DURING THE AFTERNOON WITH SOME VERY HEAVY RAINFALL. THE STEERING
FLOW IS WEAK...SO SOME QUICK 1-2 RAINFALL AMOUNTS IN 3 HOURS OR
LESS MAY BE POSSIBLE...ESPECIALLY WITH THE ANOMALOUSLY HIGH
PRECIPITABLE WATER AIR /150-200% OF NORMAL/ WHERE THE SREFS AND
GEFS PAINT 2-3 STANDARD DEVIATIONS ABOVE NORMAL PWAT AIR OVER THE
ENTIRE FCST AREA THRU THE EVENING HOURS. ANY SEVERE THREAT WILL BE
ISOLATED OF THE PULSE/QUASI PULSE VARIETY. THE BIGGER THREAT WILL
BE THE HEAVY RAINFALL WITH POSSIBLY SOME POOR DRAINAGE FLOODING
ISSUES.

WE RETOOLED POPS A BIT AND ADJUSTED TEMPS A FEW DEGREES IN THE
CAPITAL REGION. THE LATEST 12Z NAM HAS A WAVE FORMING ALONG THE
BOUNDARY WITH A SYNOPTIC RAINBAND /ADDITIONAL 1-2.5/ IN THE 06Z
SUN TO 18Z SUN TIME FRAME FROM THE CAPITAL DISTRICT SOUTH AND
EAST.  WE WILL ASSESS ALL THE FURTHER GUIDANCE BEFORE MAKING MAJOR
CHANGES IN THE OVERNIGHT PERIOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
WEAK SURFACE LOW DEVELOPS JUST SOUTH OF LONG ISLAND SUNDAY MORNING...
AND SOME LIGHT ONSHORE FLOW MAY SPREAD WEST INTO THE BERKSHIRES...
SOUTHERN VT...NW CT AND PARTS OF EASTERN NY TOMORROW MORNING AS
WELL. INCREASING SUNSHINE THROUGH THE DAY AS THE SYSTEM CONTINUES
TO BUILD EAST...AND BASED ON COOLER BOUNDARY LAYER TEMPERATURES
AND DELAYED SUNSHINE...TEMPERATURES IN THE UPPER 70S TO LOWER 80S.

SUNDAY NIGHT LOOKS LIKE IT WILL BE DRY WITH PERIODS OF CLOUDS AND
CLEARING MOST AREAS. SOME RADIATIONAL COOLING WILL HELP
TEMPERATURES DROP TO THE MID 50S TO LOWER 60S.

MONDAY AND MONDAY NIGHT...ANOTHER PIECE OF UPPER ENERGY ROTATES
AROUND THE PERIPHERY OF THE DEVELOPING UPPER LOW THAT WILL DROP
SOUTHEAST OUT OF CANADA IN THE EXTENDED PERIODS. THERE IS SOME
CONSENSUS FROM SOURCES OF GUIDANCE OF A LOW-LEVEL JET SEGMENT AND
SOME WARM ADVECTION THAT AIDS IN FORCING TO SUPPORT CHANCES FOR
SHOWERS AND THUNDERSTORMS. STILL SOME UNCERTAINTY IN EVOLUTION OF
THIS UPPER SYSTEM...ESPECIALLY PRECISE TIMING AND STRENGTH...SO
BROAD BRUSHING THE ONSET OF THE SHOWERS AND STORMS MONDAY...AND
SUGGESTING RAIN CONTINUES THROUGH MONDAY NIGHT.

GUIDANCE SUGGESTS SOME POTENTIAL MORNING SUNSHINE MONDAY...BUT
SOME PERIODS OF MID AND HIGH CLOUDS. IF THERE IS SOME SUN...WARMER
BOUNDARY LAYER WOULD SUPPORT HIGHS SOLIDLY IN THE 80S...BUT WITH
UNCERTAINTIES IN TIMING OF OVERCAST AND SHOWERS AND STORMS...GOING
WITH HIGHS IN THE 70S TO LOWER 80S. LOWS MONDAY NIGHT WITH
INCREASED LOW-LEVEL MOISTURE SHOULD BE IN THE 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
GFS AND ECMWF WERE IN FAIRLY CLOSE AGREEMENT WITH EACH OTHER
REGARDING THE DEEP 500 HPA TROF WITH A CUTOFF LOW DROPPING
DOWN INTO THE GREAT LAKES AREA AS IT CONTINUED ON ITS WAY
EAST.  SURFACE LOW ASSOCIATED WITH FRONTAL SYSTEM WILL BE
LIFTING NORTH IN THE VICINITY OF THE NEW YORK/NEW ENGLAND
BORDER DURING THE MORNING AND SHOULD BE IN CANADA NORTH OF
VERMONT BY EARLY AFTERNOON. DYNAMIC LIFTING NEAR THE POINT
OF OCCLUSION COULD BRING ABOUT RATHER GENEROUS AMOUNTS OF
RAINFALL OVER THE EASTERN ADIRONDACKS AND THE LAKE GEORGE
REGION DURING THE MORNING HOURS. BY EARLY AFTERNOON THE
PRECIP ASSOCIATED WITH THE FRONTAL SYSTEM HAS SHIFTED NORTH
AND EAST...WITH A SECOND AREA OF LIGHTER RAINFALL ASSOCIATED
WITH THE APPROACHING 500 HPA CUTOFF LOW OVER WESTERN NEW
YORK AND ADJACENT CANADA. THIS PRECIP GRADUALLY WORKS ITS
WAY EAST INTO THE FORECAST AREA TUESDAY NIGHT. HOWEVER
STARTING WEDNESDAY THE MODELS DIGRESS SIGNIFICANTLY FROM
EACH OTHER DEALING WITH THE CUTOFF LOW AND TROF. THE ECMWF
LIFTS THE TROF AND CUTOFF NORTH INTO CANADA...KEEPING A
BROAD AND SHALLOW TROF OVER THE NORTHEASTERN STATES
THROUGH FRIDAY...THEN ROTATES A SHARP TROF THROUGH LATE
FRIDAY NIGHT FOLLOWED BY THE APPROACH OF A RIDGE ON
SATURDAY.  THE GFS OFFERS A RATHER DISMAL SOLUTION WITH
THE CUTOFF LOW LINGERING OVER THE FORECAST AREA THE REST
OF THE WEEK...UNTIL THE TROF FINALLY KICKS IT OUT TO THE
EAST SATURDAY...SUGGESTING A CLOUDY AND RATHER COOL WEEK
WITH HIGHS NEAR 70 AND LOWS IN THE LOW 50S FOR THE ALBANY
AREA...AROUND 5 DEGREES BELOW NORMAL.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
BKN MID LEVEL CLOUDS COVER MUCH OF THE REGION EARLY THIS AFTN AHEAD
OF A COLD FRONTAL BOUNDARY BACK ACROSS THE EASTERN GREAT LAKES. SOME
SHOWERS HAVE POPPED UP OVER THE REGION EARLY THIS AFTN...MAINLY OVER
THE ELEVATED TERRAIN. WITH WEAK STEERING FLOW AND WEAK LARGE SCALE
FORCING...MANY OF THESE PULSE SHOWERS ARE DEVELOPING AND DYING
WITHIN A 30-40 MINUTE PERIOD. DESPITE THE EXTENSIVE CLOUD
COVER...THERE IS ENOUGH INSTABILITY /ABOUT 1000-2000 J/KG IN THE
VALLEYS/ TO ALLOW A FEW ISOLATED T-STORMS TO DEVELOP. TO ACCOUNT FOR
ALL OF THIS...HAVE INCLUDED A CB APPENDAGE AT ALL TERMINALS FOR THE
MID TO LATE AFTN HOURS. ANY SHOWER/T-STORM CAN BRIEFLY REDUCE VSBYS
TO MVFR AND EVEN IFR IF THE CORE OF A STORM PASSES OVER THE TERMINAL
AND DROPS HEAVY RAINFALL...BUT THE LIKELIHOOD OF THIS IS SMALL...SO
ONLY DROP VSBYS TO MVFR...AS HAZE AND MIST WILL ALSO BE A FACTOR
THIS AFTN. ANY T-STORM MAY ALSO HAVE A WIND GUST TO 30 KTS...BUT
WOULD NOT EXPECT MUCH HIGHER THAN THAT...AS 12Z ALB SOUNDING SHOWS
RATHER WEAK WINDS ALOFT...AND UPSTREAM 12Z BUF RAOB IS ONLY SLIGHTLY
MORE IMPRESSIVE. SOME CLEARING MAY OCCUR ACROSS THE NORTH TONIGHT AS
THE BOUNDARY TRIES TO CLEAR THE REGION...AND THIS COULD ALLOW SOME
FOG TO DEVELOP IF ENOUGH LOW LEVEL CLEARING OCCURS...ALTHOUGH MID TO
HIGH LEVEL CLOUDS SHOULD ALSO PREVENT WIDESPREAD IFR FOG FROM
OCCURRING. A PERIOD OF SHOWERS IS POSSIBLE FOR LATE TONIGHT INTO
TOMORROW MORNING FOR KALB AND ESP KPOU...AS A WEAK WAVE OF LOW
PRESSURE DEVELOPS ALONG THE BOUNDARY ACROSS THE MID ATLANTIC COAST
AND MOVES NORTHWARD. THIS COULD DROP VSBYS AND EVEN CIGS TO HIGH END
MVFR LEVELS FOR A TIME AS WELL...WITH CLEARING AFTER MIDDAY.

OUTLOOK...
SUN PM-EARLY MON...VFR...NO SIG WX.
LATE MON...MAINLY VFR...WITH AREAS MVFR IN SCT SHWRS/TSTMS
TUE-WED...MAINLY VFR...WITH MVFR...IN WDLY SCT SHWRS/TSTMS.

&&

.FIRE WEATHER...
A WARM FRONT MOVING THROUGH THE REGION DURING THE PREDAWN HOURS
WILL BRING IN INCREASING HUMIDITY AND MOISTURE...BUT A BROKEN TO
OVERCAST DECK OF CLOUDS IS LIKELY TO PRECLUDE THE FORMATION OF
DEW. SCATTERED SHOWERS AND THUNDERSTORMS MAY BE EXPECTED TO POP
UP IN THE WARM AIR MASS DURING THE LATE MORNING AND EARLY AFTER
NOON. AN APPROACHING COLD FRONT WILL KICK OFF MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS LATER IN THE  AFTERNOON. THE FRONT
WILL BE EAST OF THE REGION BY SUNDAY MORNING.  A WET FLAG WAS
RAISED FOR THIS AFTERNOON AND EARLY EVENING WITH SHOWERS AND
THUNDERSTORMS LIKELY ACROSS THE MAJORITY OF EASTERN NEW YORK
AND WESTERN NEW ENGLAND.

THE RELATIVE HUMIDITY WILL FALL TO 40 TO 65 PERCENT TODAY...
RECOVER TO NEAR 100 PERCENT TONIGHT...AND DROP TO AROUND 40
PERCENT SUNDAY AFTERNOON. RAINFALL WILL AVERAGE BETWEEN HALF
AND THREE QUARTERS OF AN INCH...BUT SINCE SOME CONVECTION IS
EXPECTED...AMOUNTS ARE LIKELY TO VARY WIDELY OVER SMALL AREAS.

THE WINDS WILL BE SOUTHEAST TO SOUTH TO SOUTHWEST AROUND 10 MPH
TODAY...THEN SHIFT TO THE NORTHWEST 5 TO 10 MPH TONIGHT FOLLOWING
THE FRONTAL PASSAGE. ON SUNDAY WINDS WILL BE NORTHWEST 10 TO
15 MPH.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ANTICIPATED THE NEXT SEVERAL DAYS.
RIVER FLOWS WILL CONTINUE IN THE NORMAL TO BELOW NORMAL RANGE
FOR MID JUNE ACROSS THE REGION. A COLD FRONT WILL BRING SHOWERS
AND THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY NIGHT WITH
PRECIPITABLE WATER VALUES RISING TO 1.5-2.0 INCH RANGE. RAINFALL
AMOUNTS WILL GENERALLY BE HALF TO THREE QUARTERS INCH...BUT
SINCE CONVECTION IS LIKELY TO OCCUR...AMOUNTS WILL VARY WIDELY
OVER RELATIVELY SMALL AREAS WITH UP TO TWO INCHES IN SOME
THUNDERSTORMS WITH OTHER AREAS GETTING LESS THAN A QUARTER INCH.
SOME PONDING OF WATER IS LIKELY TO OCCUR ON ROADS AND PARKING
AREAS DURING AND IMMEDIATELY AFTER HEAVY DOWNPOURS...AND SHARP
WITHIN-BANK RISES ON STREAMS ARE POSSIBLE AS WELL. OVER THE
LARGER RIVERS BASIN-WIDE RAINFALL IS NOT EXPECTED TO AMOUNT TO
ENOUGH TO CAUSE RIVERS TO RISE MORE THAN AN INCH OR TWO AS MOST
OF THE RAIN WILL JUST SOAK INTO THE GROUND. DRY WEATHER IS
FORECAST FOR SUNDAY...WITH CLOUDY AND UNSETTLED WEATHER FOR
MUCH OF THE COMING WEEK. WHILE THERE IS A LIKELIHOOD OF SHOWERS
FOR MUCH OF THE WEEK...THEY WILL BE VERY LIGHT AND HAVE LITTLE
EFFECT ON THE RIVERS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA/RCK
NEAR TERM...WASULA
SHORT TERM...NAS
LONG TERM...RCK
AVIATION...FRUGIS
FIRE WEATHER...RCK/NAS
HYDROLOGY...RCK
Hazardous weather outlook, Jun 14, 4:04 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
504 AM EDT SAT JUN 14 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
504 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS TO THE REGION TODAY.
SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND GUSTY
WINDS. THE HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS
AND POOR DRAINAGE FLOODING. THE THUNDERSTORMS WILL MOVE SLOWLY
FROM SOUTHWEST TO NORTHEAST AT 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 1:33 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
233 PM EDT SAT JUN 14 2008

CTZ001-141930-
NORTHERN LITCHFIELD CT-
233 PM EDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IN NORTHEAST LITCHFIELD COUNTY...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WINSTED...OR ABOUT OVER TORRINGTON...AND MOVING EAST AT
10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WINSTED BY 250 PM EDT.
NEW HARTFORD BY 320 PM EDT.
Special weather statement, Jun 14, 1:48 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT SAT JUN 14 2008

NYZ065-066-141930-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
248 PM EDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IN SOUTHWEST DUTCHESS COUNTY...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS UP
TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WAPPINGERS FALLS...OR ABOUT OVER POUGHKEEPSIE...AND
MOVING SOUTHEAST AT 12 MPH.

THE THUNDERSTORM WILL BE NEAR...
MYERS CORNER BY 255 PM EDT
HOPEWELL JUNCTION BY 310 PM EDT

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. UP TO AN INCH OF
RAINFALL IS POSSIBLE...WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS...AS WELL AS IN POOR DRAINAGE...URBAN...AND LOW LYING AREAS.

FRUGIS
Local storm report, Jun 14, 1:54 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
254 PM EDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 S POUGHKEEPSIE        41.62N 73.93W
06/14/2008  M0.75 INCH       DUTCHESS           NY   TRAINED SPOTTER

&&

FRUGIS

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Litchfield

When
June 14, 1:54 PM EST
Where
Litchfield County, 0.51 mi W of Winchester Center
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -73.140

Quarter size hail was reported in Winchester Center during a thunderstorm.

Hail, Litchfield

When
June 14, 2:00 PM EST
Where
Litchfield County, 0.69 mi N of Winsted
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -73.070

Penny size hail was reported during a thunderstorm in Winsted.

Thunderstorm Wind, Litchfield

When
June 14, 2:35 PM EST
Where
Litchfield County, 1.24 mi NE of West Torrington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -73.130

Trees and wires were reported down due to strong thunderstorm winds near Torrington. A trained spotter indicated that several 6 inch diameter trees were down.

Thunderstorm Wind, Litchfield

When
June 14, 2:54 PM EST
Where
Litchfield County, 0.69 mi N of Torringford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -73.080

A 12 inch diameter tree fell due to strong thunderstorm winds approximately 2 miles east of Torrington.

Flash Flood, Litchfield

When
June 14, 3:25 PM EST to 5:25 PM EST
Where
Litchfield County, 0.51 mi W of Burrville to 0.89 mi SE of Burrville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.870, -73.090

Three feet of water was reported covering Old Route 8, or Winsted Road near Burrville, due to torrential rain from a thunderstorm.

Thunderstorm Wind, Litchfield

When
June 14, 3:45 PM EST
Where
Litchfield County, 0.69 mi N of Watertown
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.610, -73.120

A National Weather Service Employee estimated a 65 mph wind gust near Watertown during a thunderstorm.

Thunderstorm Wind, Litchfield

When
June 14, 5:20 PM EST
Where
Litchfield County, 0.86 mi SE of Park Lane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.590, -73.410

Multiple reports of downed trees occurred in New Milford from strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
June 14, 5:34 PM EST
Where
Litchfield County, 0.69 mi S of Marble Dale
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.660, -73.370

Trees were reported down in Marble Dale from strong thunderstorm winds.

Flash Flood, Litchfield

When
June 14, 6:00 PM EST to 8:00 PM EST
Where
Litchfield County, 0.86 mi SE of Park Lane to 0.23 mi ESE of Park Lane
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.590, -73.410

Several roads were closed in New Milford due to flash flooding which occurred during a thunderstorm. Some of the roads that were closed included Summit Street, 2nd Hill Road, and Heacock Crossbrook Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113873, 113876, 113879, 113882, 113883, 113885, 113887, 113889, 113896.